Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 63, NWS Key West, FL

December 3, 2020

NWS Key West, FL issued this small craft advisory at Dec 3, 2020, 11:18 AM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2020, 11:18 AM EST (16:18 UTC)
Expired
Dec 4, 2020, 4:31 AM EST
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

328 
WHUS72 KKEY 031618
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1118 AM EST Thu Dec 3 2020

GMZ052>055-072>075-032200-
/O.EXP.KKEY.SC.Y.0062.000000T0000Z-201203T1600Z/
/O.NEW.KKEY.SC.Y.0063.201203T1618Z-201203T2200Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1118 AM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY IN EFFECT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...East winds around 20 kt. Seas 5 to 7 feet in the Gulf
  Stream.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
4 follow-up statements
582 
WHUS72 KKEY 032132
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
432 PM EST Thu Dec 3 2020

GMZ052>055-072>075-040300-
/O.EXT.KKEY.SC.Y.0063.000000T0000Z-201204T0300Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 7 feet in the Gulf Stream. East winds 15 to 20
  knots.

* WHERE...Straits of Florida beyond the Reef.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
405 
WHUS72 KKEY 040040
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
740 PM EST Thu Dec 3 2020

GMZ033>035-044-040845-
/O.EXB.KKEY.SC.Y.0063.000000T0000Z-201204T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
740 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots. Winds will start to decrease
  late tonight.

* WHERE...Hawk Channel from west end of Seven Mile Bridge to 
  Halfmoon Shoal, and Gulf waters north of the Lower Keys and 
  beyond 5 fathoms including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ052>055-072>075-040845-
/O.EXT.KKEY.SC.Y.0063.000000T0000Z-201204T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
740 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 7 feet in the Gulf Stream. East winds near 20
  knots.

* WHERE...Straits of Florida beyond the Reef.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
338 
WHUS72 KKEY 040319
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1019 PM EST Thu Dec 3 2020

GMZ033-035-044-052-053-072-073-040430-
/O.CAN.KKEY.SC.Y.0063.000000T0000Z-201204T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
1019 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY HAS ENDED...

Winds have eased below 21 knots. However, small craft should
exercise caution until winds decrease further.

$$

GMZ034-054-055-074-075-041000-
/O.CON.KKEY.SC.Y.0063.000000T0000Z-201204T1000Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1019 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 7 feet in the Gulf Stream. East winds near 20 
  knots.

* WHERE...The portion of the Gulf waters and the Straits of
  Florida west of Rebecca Shoal, including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
918 
WHUS72 KKEY 040931
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
431 AM EST Fri Dec 4 2020

GMZ034-054-055-074-075-041045-
/O.CAN.KKEY.SC.Y.0063.000000T0000Z-201204T1000Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EST Fri Dec 4 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased and seas have subsided below advisory
criteria. 

$$

WLC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 3, 10:26 AM EST, 52 minutes earlier.

Area forecast discussion, Dec 3, 10:26 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1026 AM EST Thu Dec 3 2020

.DISCUSSION...
Currently - The Keys remain in a fairly cool post cold front
airmass with a high pressure system centered over the Carolinas.
Wind are trying to veer and conditions are gradually moderating.
Temperatures are 5 to 10 degrees warmer than this time yesterday
with dew point temperatures up now near 60. Drier subsident air is
across our area with the lower level ridge axis near or over our
area. This mornings sounding indicated the Florida convergence
line is beginning to wash out with some cloud elements gradually
making inroads westward over the cooler gulf and bay side waters.
Skies are partly cloudy for much the Keys while still mostly sunny
in the Lower.

Short Term Update - Post cold front ridging will continue to
dominate Keys weather through the afternoon with winds only slowly
trending downwards as they shift further easterly. Rain chances
will remain nil under mostly sunny to partly cloudy skies due to
the low surface dew points, ample dry air and plenty of
inhibition. Sufficient sunshine and an increasingly moderated
airmass will allow temperature to push into the mid 70s with dew
points slowly climbing into the lower 60s.

&&

.MARINE...
High pressure centered in the Carolinas will gradually migrate
off the coast through the afternoon and evening. Local winds will
continue to gradually shift further easterly and relax. For the
time being, advisories will remain only for the Florida Straits.

&&

.AVIATION...
VFR conditions will prevail at both island terminals for the rest of
today and this evening. Near-surface winds from the northeast at
near 10 knots will gradually veer to the east this afternoon.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....BT
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 3, 3:05 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
305 AM EST Thu Dec 3 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
305 AM EST Thu Dec 3 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

A Small Craft Advisory will be required today (particularly this
morning) for most of the coastal waters of the Florida Keys.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Small Craft Advisory may be required for portions of the Keys
coastal waters beginning Monday night as the next strong cold
front is expected to move through the area. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.